All the excitement of JayCon XIII is behind me, along with JayFest and the various auxiliary festivities. This means that I am back to focusing on the difficult details of my life. Including still not having my laptop, and thus missing access to many of my files. I believe the new one arrives tomorrow. It also means the mental and emotional landscape has shifted from a multitude of entertaining distractions to being back at the center of Cancerland. Melancholy prevails.
This week I see a trust attorney for some more estate management discussions, and a palliative care doctor to talk about end-of-life planning in detail. I’m also sitting for a print interview, as well as film shoot not connected to Waterloo Productions‘ ongoing Lakeside project. More about these as they unfold.
Life Transitions of the Financial Sort
The house refinance finalized and funded last week. I hadn’t really written about that here while it was ongoing, simply so as not to create problems in the process should the lender Google me for diligence. I’ll say more about this later in a detailed post on end-of-life finances, but the general idea was to reduce the interest rate in order to minimize cash flow going forward.
Likewise, I have begun the process of separation at work, and my last day on regular payroll is currently set to be 7/1. I’ll go on Short Term Disability for a while, then transition to Long Term Disability later in the year. I have a lot to say about this process, but would prefer to see it all play out before I comment publicly. What is clear is that I will go through a period this summer of essentially zero income, which will be scary and tight.
Lisa Costello had a near meltdown a few days ago in which she told me how difficult it was to watch me dismantle my life piece by piece. Which is exactly I am doing. Leaving work, simplifying and shutting down financial accounts, giving away or getting rid of much of the contents of my house, saying good-bye to geographically distant friends as I get the chance to see them, and so forth. I pointed out that dismantling my life on my own terms was itself something of a gift, as it grants the illusion of control and allowed me to arrange things as I see best. Those brave words aside, she’s absolutely right. This process is heart-breaking. My only comfort is that it’s even more heart-breaking when your survivors have to do it all unexpectedly.
Regorafenib Side Effects
Side effects bingo continues. As of today I am in my off week for the drug (21 days on, 7 days off), so the side effects have hopefully peaked for now. Some of the advice we’ve given is that month one is the period of maximal side effects, some advice says month two. In either case, we expect a plateau after the peak, with the possibility of some mild amelioration. In the mean time, yech. My mouth continues swollen and sore. After most meals I brush my teeth with pharmaceutical grade toothpaste, then rinse and gargle with a saltwater solution followed by a baking soda solution. (I tried combining those two at first. Pro tip: Don’t. Just don’t. Trust me on this one thing.) After that I rinse with the lidocaine mouthwash. Let me tell you, go through that a few times and you never want to eat again.
The other overwhelming side effect is the hand-foot syndrome. As of yesterday I was finally seeing some skin breakage, just peeling on my fingers mostly. But the pain in my palms and soles has been quite troublesome. I walk with a cane now, use a disabled parking permit, and spend as little time as possible on my feet. I also wear cotton gloves most of the time, to avoid incidental friction on my hands. Yesterday my feet hurt so badly I thought the skin of my heels had torn free (which is a possible thing on this medication). In related news, the swelling in my scrotum continues, though we’ve managed to mitigate it by having me wear briefs which are slightly too small for me. This gathers and cradles the affected area, which keeps the skin of my thighs from irritating the swelling. Crazy stuff.
I’m also continuing to experience erratic GI function. Admittedly, that’s my ground state these days, but the Regorafenib creates mild constipation on top of everything else. This is pretty much the opposite of what it says on the tin. And my sleep patterns are just weird at the moment. Unless I have a strong amount of social distraction, I will all but pass out by 9 pm. I will then wake up between 2 and 3 am, and usually cannot go back to sleep. Even my friend Lorazepam doesn’t seem to fix this problem. Just lately, I’ve been falling asleep in the afternoons, and fairly deeply at that. What I’m not yet doing is hitting that pathological fatigue that has characterized so much of the rest of my chemotherapy experience over the years.
I see my oncologist next Monday, along with more bloodwork to track my liver functions and overall body chemistry. We’ll have to find out what the second month of Regorafenib brings. I suspect this will depend a lot on how much the side effects diminish this week in the absence of continued further drug dosage.